A new novel about Sherlock Holmes or, my favorite, The Saint?
No, this really happened in an operating room in St Paul's Hospital, British Columbia. Dr. Alana Flexman, Dr. Stephan Schwarz and Dr. Giuseppe Del Vicario wrote the case report.
The patient, a 42-year-old white Canadian, had developed nerve damage due to restricted blood flow in his lower legs after falling asleep in a sitting position. He was a smoker and his medical history included chronic shoulder pain and migraine headaches. He was was taking a number of prescription medications, including Sumatriptan for the migraines.
To save his lower legs from damage they decided to do fasciotomies, where the tissue is cut to relieve pressure. They performed a battery of emergency tests and his blood pressure was normal. He did have high Creatine Kinase concentration and a rapid heart beat. Creatine Kinase is an important enzyme in tissue repair and high levels usually mean damage to muscle while very low levels might mean alcoholic liver disease or rheumatoid arthritis.
Still, nothing critical, his toxicology screen was negative and surgery was approved. In the operating room is when things got strange. When doctors tried to place a catheter in the radial artery, his blood came out ... green.
Off to the lab his blood went.
There's a condition called cyanosis,when the blood cannot bind oxygen and this means the blood is also not properly delivering oxygen to tissues. It creates a blue color in skin.
But the classic case of cyanosis results from deoxyhemoglobin, a lack of oxygen in the blood. Less often it is caused by high methemoglobin which differs from normal hemoglobin in that the oxygen-carrying ferrous iron in the heme groups has been oxidized to the ferric iron. His methemoglobin concentration was normal. Plus, cyanosis caused by methemoglobinemia usually results in brown- or chocolate-colored blood that does not become red when exposed to oxygen. It isn't green.
They turned to the rare sulfhemoglobinemia, rather than classic cyanosis, as the cause of the green-black blood. Sulfhemoglobinemia happens when a sulphur atom is incorporated into the hemoglobin molecule, and it can be caused by medications, including sulfonamides, which were present in the sumatriptan the patient had been taking for migraine headaches.
Did the sumatriptan create the green blood?
Said Flexman, "The triptans used to treat migraine have never been reported to cause sulfhemoglobinemia. I would also like to stress that we can in no way prove that sumatriptan was the cause of his sulfhemoglobinemia. In our case sumatriptan was a possibility, because it contains a sulfonamide group and sulfonamides have been reported to cause sulfhemoglobinemia."
So the real mystery is not sumatriptan or even green blood, it's sulfhemoglobinemia. Even in a source as extensive as Wikipedia, there is no entry.
"Typically sulfhemoglobinemia (what little we know) is caused by medications," said Flexman.
I looked to Dr. Mustafa Noor and Dr. Ernest Beutler of Scripps Clinic in La Jolla, CA, who authored a paper called Acquired sulfhemoglobinemia. An underreported diagnosis?. They wrote that sulfhemoglobinemia and methemoglobinemia are confused because the causes are often the same but the distinction is critical because patients who are mistakenly treated for methemoglobinemia can actually acquire cyanosis from the wrong medication.
Making the distinction more difficult, as both studies stated, is that not all automated blood-gas analyzers can detect sulfhemoglobinemia because sulfhemoglobin has peak absorption at 620 nm, below the 660-940nm wavelengths in conventional pulse oximetry.
Things worked out okay for our green-blooded Canadian friend. He recovered without incident, stopped taking the sumatriptan, and after 5 weeks had no trace of sulfhemoglobin.
He's doing fine and he has a great story to tell, even if Sherlock Holmes himself couldn't solve the mystery of the man with green blood.